Washington, 2018

Heavy Snow in Washington, January 23 to 24, 2018

January 23 to 24, 2018 · NWS SEW · 2 events in 2 counties and zones

Heavy snow fell at Mt. Baker, Snoqualmie Pass, Alpental, and Stevens Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Heavy snow fell at Mt. Baker, Snoqualmie Pass, Alpental, and Stevens Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 23, 7:59 AM PST, 1 minute earlier.

Area forecast discussion, Jan 23, 7:59 AM PST, 1 minute before
Area Forecast Discussion...CORRECTED
National Weather Service Seattle WA
759 AM PST Tue Jan 23 2018

.SYNOPSIS...The next front to reach the area will spread rain into
the area today with the precipitation continuing until the front
moves through the area Wednesday morning. Heavy snow is likely in
the mountains. A cool upper level trough will set up offshore later
Wednesday and remain through Thursday.

&&

.SHORT TERM...Note: all routine forecasts will be late this morning
due to earlier tsunami watch concerns. As of 415 AM, the tsunami
watch for Washington has been cancelled, and there are no tsunami
concerns in Washington.

Rain has reached the coast and is forecast to spread inland this
morning. It's likely to rain all day and all night, then taper
Wednesday. Snow will be heavy at times in the Cascades, with a
particularly heavy period from 18Z this morning to 06Z tonight. The
snow level will be 2000-3000 feet so the highway passes will be
affected. Up to two feet will fall in both Snoqualmie and Stevens
passes during the 24 hours today and tonight. A winter storm warning
is in effect for the Cascades, with an advisory for the Olympics.

The front will bring some wind as it moves inland today. Most areas
will have sub-advisory level wind, but in the San Juans and in the
Admiralty inlet area there could be 20-35 mph wind, and an advisory
is in effect there.

What is left of the front will move through the area on Wednesday
keeping rain at times in the forecast. A couple of upper level
troughs moving through western Washington Wednesday night into
Thursday will keep precipitation in the forecast for the remainder
of the short term. There is some instability associated with these
upper troughs, so have added a slight chance of thunderstorms to the
coast Wednesday night through Thursday night. Felton/Burke

.LONG TERM...A pretty cold upper trough will move through the region
Friday. Overnight low temperatures will be mostly in the 30s, so
higher hills could see a dusting of snow in heavier showers Thursday
night and Friday morning. Showers will continue Friday.

A very wet weather system seems likely to impact the region at some
point Saturday through Monday. Timing and location of the heaviest
rain remains uncertain, but flooding on rivers beyond the most flood
prone ones is possible. Burke

&&

.HYDROLOGY...The Skokomish River is below flood stage and is
receding slowly tonight. More rain today into Wednesday will push
the river back up to near flood stage on Wednesday and a flood watch
is in effect.

There is a potential for an atmospheric river over the area this
weekend or early next week for a period of significant rainfall. At
this time, the location of where the heaviest rain will occur was
still uncertain due to disagreement in the medium range models. The
main message is that the combination of rising snow levels and heavy
rainfall could lead to flooding on some rivers (besides the
Skokomish River) late this weekend or early next week.

The USGS landslide threshold indices were near or at the thresholds
where landslides become probable. The additional rainfall this week
will only increase the risk of shallow landslides. Felton

&&

.AVIATION...A warm front has started to enter the western half of
the CWA this morning and is expected to move further east throughout
the day. Rain has already started along this feature and will spread
eastward through the morning. Cigs remain mostly VFR over the
area...with isolated MVFR around the south Sound. Cigs expected to
deteriorate throughout the day with most TAF sites dipping down into
MVFR by late this morning...with some isolated locations possibly
seeing IFR conditions. Southwesterly flow aloft is expected to
strengthen by late this morning and is not expected to start
relaxing somewhat until Wed morning.

KSEA...VFR cigs expected this morning. Warm frontal rain expected to
arrive by 15z. Cigs will start to lower thereafter, eventually
falling into the 020-030 range late morning. Reduced vsbys possible
at times from 18z-24z during periods of moderate rain. Otherwise,
low-level wind shear will reach criteria for inclusion in the TAF
today owing to E-SE surface wind of 8-13 kt and 2000-foot winds that
will be southerly around 35-40 kt for much of the day. Haner/SMR

&&

.MARINE...A warm front will move east through the waters
today with strong east to southeast pressure gradients. This will
allow southeast gales over the coastal waters, and over the inland
waters from Admiralty Inlet north. Strongest winds over the inland
waters will be focused from Admiralty Inlet up to Haro Strait.
Southeast gradients will relax this evening following the warm
front. All that being said...inherited headlines look good and will
remain in place.

From Tuesday night through Saturday, a low pressure trough will
pass about every 12 to 18 hours. Forecast winds could be
conservative during any single forecast period due to the effect
of averaging out so many small, compact, fast-moving features.
The strongest trough may come around Friday night.  Haner/SMR

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 6 AM PST Wednesday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Flood Watch from late tonight through Thursday morning for Hood
     Canal Area-Lower Chehalis Valley Area-Olympics.

     Wind Advisory from 9 AM this morning to 6 PM PST this evening
     for Admiralty Inlet Area-San Juan County.

     Winter Weather Advisory until 6 AM PST Wednesday for Olympics.

PZ...Small Craft Advisory for rough bar until 10 AM PST Wednesday for
 	 Grays Harbor Bar.

     Gale Warning until 3 PM PST this afternoon for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 6 AM PST early this morning for East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Gale Warning until 6 PM PST this evening for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands.

     Small Craft Advisory until 10 AM PST this morning for Admiralty
     Inlet.

     Gale Warning from 10 AM this morning to 6 PM PST this evening
     for Admiralty Inlet.

     Small Craft Advisory from 10 AM this morning to 4 PM PST this
     afternoon for Puget Sound and Hood Canal.
&&

www.weather.gov/seattle

In the hours before

Special weather statement, Jan 23, 2:25 AM PST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Seattle WA
225 AM PST Tue Jan 23 2018

WAZ510-514>517-231330-
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
225 AM PST Tue Jan 23 2018

...A TSUNAMI WATCH IS IN EFFECT FOR THE WASHINGTON COAST...
THE STRAIT OF JUAN DE FUCA AREA...AND THE ADMIRALTY INLET
AREA...

* UPDATES...
  There have been no significant changes since the last
  statement.

* LOCAL IMPACTS...
  None at this time.

* RECOMMENDED ACTIONS...
  Remain alert in case this Tsunami Watch is upgraded to a
  Tsunami Warning.

  Monitor NOAA Weather Radio or other media for the latest
  information, forecasts, and warnings.

* FORECAST TSUNAMI START TIMES...
Neah Bay           Washington          450 AM.  PST. January 23.
Long Beach         Washington          455 AM.  PST. January 23.
Moclips            Washington          500 AM.  PST. January 23.
Westport           Washington          505 AM.  PST. January 23.
Port Angeles       Washington          530 AM.  PST. January 23.
Port Townsend      Washington          555 AM.  PST. January 23.

  Tsunamis often arrive as a series of waves or surges that could
  be dangerous for many hours after the first wave arrives.

* PRELIMINARY EARTHQUAKE INFORMATION...
At 1232 AM Alaska Standard Time on January 23 an earthquake with
preliminary magnitude 8.2 occurred 175 miles southeast of Kodiak
City Alaska.

This product will be updated as new information becomes available.
Stay tuned to your local news source or NOAA Weather Radio for
the latest information and updates.

Additional information can be found at the following web sites.
http://ntwc.arh.noaa.gov
www.weather.gov/seattle
Special weather statement, Jan 23, 3:06 AM PST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Seattle WA
306 AM PST Tue Jan 23 2018

WAZ001-503-506-510-514>517-231415-
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
306 AM PST Tue Jan 23 2018

...A TSUNAMI WATCH IS IN EFFECT FOR
THE WASHINGTON COAST
THE STRAIT OF JUAN DE FUCA AREA
THE ADMIRALTY INLET AREA
THE NORTHWEST INTERIOR

* UPDATES...
  There have been no signifIcant changes since the last
  statement.

* LOCAL IMPACTS...
  None at this time.

* RECOMMENDED ACTIONS...
  Remain alert in case this Tsunami Watch is upgraded to a
  Tsunami Warning.

  Monitor NOAA Weather Radio or other media for the latest
  information, forecasts, and warnings.

* PRELIMINARY EARTHQUAKE INFORMATION...
  At 1232 AM Alaska Standard Time on January 23 an earthquake
  with preliminary magnitude 7.9 occurred 175 miles southeast
  of Kodiak City Alaska.

Estimated tsunami start times for selected sites are:

Neah Bay           Washington          450 AM.  PST. January 23.
Moclips            Washington          500 AM.  PST. January 23.
Long Beach         Washington          500 AM.  PST. January 23.
Westport           Washington          510 AM.  PST. January 23.
Port Angeles       Washington          530 AM.  PST. January 23.
Port Townsend      Washington          555 AM.  PST. January 23.

This product will be updated as new information becomes available.
Stay tuned to your local news source or NOAA Weather Radio for
the latest information and updates.

Additional information can be found at the following web sites.
http://ntwc.arh.noaa.gov
www.weather.gov/seattle
Special weather statement, Jan 23, 3:20 AM PST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Seattle WA
320 AM PST Tue Jan 23 2018

WAZ001-510-514>517-231430-
San Juan County-Admiralty Inlet Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-
320 AM PST Tue Jan 23 2018

...A TSUNAMI WATCH IS IN EFFECT FOR
THE WASHINGTON COAST
THE STRAIT OF JUAN DE FUCA AREA
THE SAN JUAN ISLANDS
THE ADMIRALTY INLET AREA

Tsunami watches are an advance notice to areas that could be
impacted by a tsunami at a later time.  Watch areas may be
upgraded to a warning or advisory status, or canceled,
based on new information.

* UPDATES...
  There have been no significant changes since the last
  statement.

* LOCAL IMPACTS...
  None at this time.

* RECOMMENDED ACTIONS...
  Remain alert in case this Tsunami Watch is upgraded to a
  Tsunami Warning.

  Monitor NOAA Weather Radio or other media for the latest
  information, forecasts, and warnings.

* FORECAST TSUNAMI START TIMES...
Neah Bay           Washington          450 AM.  PST. January 23.
Moclips            Washington          500 AM.  PST. January 23.
Long Beach         Washington          500 AM.  PST. January 23.
Westport           Washington          510 AM.  PST. January 23.
Port Angeles       Washington          530 AM.  PST. January 23.
Port Townsend      Washington          555 AM.  PST. January 23.

  Tsunamis often arrive as a series of waves or surges that could
  be dangerous for many hours after the first wave arrives.

* PRELIMINARY EARTHQUAKE INFORMATION...
At 1232 AM Alaska Standard Time on January 23 an earthquake with
preliminary magnitude 7.9 occurred 175 miles southeast of
Kodiak City Alaska.

This product will be updated as new information becomes available.
Stay tuned to your local news source or NOAA Weather Radio for
the latest information and updates.

Additional information can be found at the following web sites.
http://ntwc.arh.noaa.gov
www.weather.gov/seattle
Special weather statement, Jan 23, 4:26 AM PST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Seattle WA
426 AM PST Tue Jan 23 2018

WAZ001-510-514>517-231530-
San Juan County-Admiralty Inlet Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-
426 AM PST Tue Jan 23 2018

...THE TSUNAMI WATCH HAS BEEN CANCELLED...

* UPDATES...
  THE TSUNAMI WATCH THAT HAD BEEN IN EFFECT FOR
  THE WASHINGTON COAST...THE STRAIT OF JUAN DE FUCA AREA
  THE SAN JUAN ISLANDS...THE ADMIRALTY INLET AREA
  HAS BEEN CANCELLED.

  NO TSUNAMI THREAT EXISTS FOR THE ABOVE AREAS AND AS SUCH
  THE WATCH HAS BEEN CANCELLED.

* LOCAL IMPACTS...
  None at this time.

Additional information can be found at the following web sites.
http://ntwc.arh.noaa.gov
www.weather.gov/seattle
Special weather statement, Jan 23, 4:29 AM PST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Seattle WA
429 AM PST Tue Jan 23 2018

WAZ001-510-514>517-231330-
San Juan County-Admiralty Inlet Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-
429 AM PST Tue Jan 23 2018

...TSUNAMI WATCH HAS BEEN CANCELLED...

* UPDATES...
  THE TSUNAMI WATCH THAT HAD BEEN IN EFFECT FOR
  THE WASHINGTON COAST...THE STRAIT OF JUAN DE FUCA AREA
  THE SAN JUAN ISLANDS...THE ADMIRALTY INLET AREA
  HAS BEEN CANCELLED.

This will be the final statement for the local area for this
event.

Additional information can be found at the following web sites.
http://ntwc.arh.noaa.gov
www.weather.gov/seattle

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Cascades of Whatcom and Skagit Counties

When
January 23, 8:00 AM PST to January 24, 5:00 AM PST
Where
Cascades of Whatcom and Skagit Counties forecast zone
Reported by
Other Federal Agency

Mt. Baker received 21 inches of snow in 21 hours.

Heavy Snow, Cascades of Snohomish and King Counties

When
January 23, 8:00 AM PST to January 24, 6:00 AM PST
Where
Cascades of Snohomish and King Counties forecast zone
Reported by
Other Federal Agency

Stevens Pass received 12 inches of snow in 12 hours. Snoqualmie Pass received 18 inches of snow in 22 hours. Alpental received 18 inches of snow in 19 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805505, 805506.